What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 17, 1:54 PM EST, 2 hours 36 minutes earlier. Its key messages:
- Daily storm chances continue through at least early next week with cooler temperatures through Friday.
- Strong to severe storms Saturday with the potential for flooding, especially into the morning hours on Sunday.
- Likely hazardous heat conditions towards next Tuesday and beyond with heat indices in the 100s.
Area forecast discussion, Jul 17, 1:54 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
254 PM EDT Thu Jul 17 2025
.KEY MESSAGES...
- Daily storm chances continue through at least early next week with
cooler temperatures through Friday.
- Strong to severe storms Saturday with the potential for flooding,
especially into the morning hours on Sunday.
- Likely hazardous heat conditions towards next Tuesday and beyond
with heat indices in the 100s.
&&
.SHORT TERM (This evening through Friday)...
Issued at 254 PM EDT Thu Jul 17 2025
Rest of Today and Tonight.
As of early this afternoon, shower coverage is minimal with a few
residual showers across the far south eastern counties. A diffuse
frontal boundary is currently across far southern Indiana which will
be the focus point for additional thunderstorm development into the
afternoon and evening hours. This will likely keep the
shower/thunderstorm potential to a minimum through around 00Z. There
remains a lot of uncertainty as to how conditions will evolve going
into the afternoon hours with significant model swings between the
hourly HRRR runs as it struggles to initiate and maintain convection
in a hot and humid airmass with only marginal forcing. Based on the
current location of the front the better chance for heavier rain
looks to be more across far southeastern Indiana so have elected
against a Flood Watch for our southeastern counties, but will
continue to monitor radar trends into the evening for any potential
need for Advisory/Warning products.
A lack of shear should prevent any significant organization with
these storms with the most likely outcome being scattered showers
with a few storms developing over the next few hours and continuing
into the late evening hours. Storm motion should be fast enough to
limit the flooding threat, but many locations in southern Indiana
have seen at least one round of heavy rain in the last week which
will create areas that are more susceptible to brief flooding. Some
models try and keep convection going into the later overnight hours
but without a more robust LLJ, a lack of moisture flux should limit
the coverage. There will be a potential for patchy fog across
southern Indiana towards daybreak tomorrow, especially in areas that
see rain tonight but with expected widespread cloud cover, dense fog
looks unlikely at this time.
Friday.
The front should be along the Ohio River by Friday which will limit
the rain potential for much of central Indiana, but expect to see at
least partly cloudy skies through much of the morning hours with
residual saturation in the low levels. These clouds will begin to
clear later into the afternoon, but that should limit the higher end
temperatures with highs closer to the mid 80s.
&&
.LONG TERM (Friday night through Thursday)...
Issued at 254 PM EDT Thu Jul 17 2025
Friday Night through Monday...
Typical, hot, humid weather with daily chances for convective
showers and thunderstorms are expected to persist through the
weekend.
The upper pattern through the weekend appears to remain mainly zonal
across Indiana and the Great Lakes, with several embedded short
waves within the flow expected to pass on Saturday and again on
Sunday. The lower levels will continue to be dominated by strong
high pressure southeast of Central Indiana, which continued provide
a flow of warm and moist air into Central Indiana. Forecast
soundings continue to suggest plenty of diurnal CAPE available on
both Saturday and Sunday with values in excess of 2500 J/KG with
steep lapse rates favorable for convection. Thus with plenty
moisture available, favorable forcing passing aloft along with
diurnal heating will continue to result daily chances for showers
and thunderstorms. PWATS will continue to be very high through the
weekend, over 2 inches. Should the same location be stuck with
multiple rounds of heavy rain, flooding may be threat.
Temperatures and dewpoints through the weekend will remain quite
high. Dew points are expected to linger around 70 with daily highs
in the upper 80s to around 90.
Monday through Thursday...
The upper pattern is expected to begin to change on Monday, going
from a zonal flow to a more of a ridging pattern aloft with strong
high pressure aloft settling over the Ohio and mid-Mississippi River
valleys. The ridge and high pressure aloft will help to steer any
forcing dynamics well north of Central Indiana, toward Ontario.
However, a very hot and humid air mass will remain in place through
the middle of next week. The high aloft will provide subsidence
through midweek, helping to trap moisture within the lower levels.
Dew point temperatures are expected to reach the upper 70s to around
80 by mid week, resulting in some of the most humid weather Central
Indiana typically sees during the course of the year. With daily
high temperatures in the low to mid 90s, heat index values are
expected reach the mid 100s, resulting some of the hottest
temperatures of the summer.
Forecast soundings during this stretch show ample CAPE available
each afternoon through midweek. Thus with the very moist air mass in
place, daily afternoon showers and thunderstorms cannot be ruled
out. We will continue to include low chances for daily showers and
storms with during each afternoon and evening.
&&
.AVIATION (18Z TAF Issuance)...
Issued at 1246 PM EDT Thu Jul 17 2025
Impacts:
- Convection likely at BMG, lower chances at IND and HUF 22Z through
05Z
- MVFR cigs 08Z to 14Z
Discussion:
Coverage of showers and storms are expected to increase late this
afternoon into the late evening hours with highest confidence at
BMG. Additional convection may continue through the night but that
should remain south and east of BMG. Chances towards IND and HUF are
much lower through the overnight. Cigs will drop into MVFR to
potentially IFR late tonight into tomorrow morning. Winds will be
generally westerly at 4-8kts but will be variable, especially during
periods of convection.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...White
LONG TERM...Puma
AVIATION...White
Hazardous weather outlook, Jul 17, 2:15 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
315 PM EDT Thu Jul 17 2025
INZ060>065-067>072-181915-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
315 PM EDT Thu Jul 17 2025
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Thunderstorms expected through at least the early overnight hours.
Damaging winds will be the primary threat with the potential for
isolated flooding. Lightning is a threat with any thunderstorm.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible most days.
Lightning and locally heavy rain will be the primary threats with
the storms.
Heat indices over 100 degrees may become common next Tuesday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but spotters are encouraged to
report any strong winds or heavy rain into tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ021-028>031-035>049-051>057-181915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-
315 PM EDT Thu Jul 17 2025
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Isolated thunderstorms through tonight, lightning is a threat with
any thunderstorm.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible most days.
Lightning and locally heavy rain will be the primary threats with
the storms.
Heat indices over 100 degrees may become common next Tuesday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but spotters are encouraged to
report any strong winds or heavy rain into tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 17, 2:10 PM EST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
310 PM EDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Tstm Wnd Dmg 2 SW Rockville 39.75N 87.26W
07/16/2025 Parke IN Public
Delayed report. Tree down over US 41 near
Snake Hollow. Relayed via social media.
&&
AWSpecial weather statement, Jul 17, 3:15 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
415 PM EDT Thu Jul 17 2025
INZ067>069-172100-
Daviess IN-Knox IN-Martin IN-
415 PM EDT Thu Jul 17 2025
...Strong thunderstorms will impact portions of central Knox,
southwestern Martin and Daviess Counties through 500 PM EDT...
At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Vincennes to near Petersburg.
Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Washington, Monroe City, Wheatland, Montgomery, Cannelburg,
Alfordsville, and Glendale Fishery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3850 8696 3851 8700 3850 8706 3854 8711
3852 8715 3855 8720 3854 8722 3854 8725
3853 8726 3851 8730 3854 8735 3854 8737
3851 8737 3854 8739 3853 8742 3863 8746
3886 8703 3850 8688 3851 8693 3849 8695
TIME...MOT...LOC 2014Z 253DEG 23KT 3864 8735 3844 8726
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GMSpecial weather statement, Jul 17, 3:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
445 PM EDT Thu Jul 17 2025
INZ061-068-069-172130-
Daviess IN-Martin IN-Greene IN-
445 PM EDT Thu Jul 17 2025
...Strong thunderstorms will impact portions of Martin, southeastern
Greene and eastern Daviess Counties through 530 PM EDT...
At 445 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washington to near Jasper. Movement was
east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shoals, Loogootee, Odon, Crane, Cannelburg, Alfordsville, West Boggs
Lake, Indian Springs, Burns City, and Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3850 8690 3850 8692 3851 8693 3850 8694
3883 8710 3895 8676 3875 8668 3853 8668
3853 8683 3849 8688
TIME...MOT...LOC 2045Z 251DEG 23KT 3872 8712 3842 8696
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GMSpecial weather statement, Jul 17, 4:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
517 PM EDT Thu Jul 17 2025
INZ061-062-069>072-172215-
Martin IN-Lawrence IN-Greene IN-Jackson IN-Monroe IN-Jennings IN-
517 PM EDT Thu Jul 17 2025
...Strong thunderstorms will impact portions of southwestern Monroe,
northeastern Martin, Lawrence, southeastern Greene, southern Jackson
and southwestern Jennings Counties through 615 PM EDT...
At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Bedford to 9 miles east of
Salem. Movement was north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bedford, Brownstown, Mitchell, Crothersville, Oolitic, Medora,
Heltonville, Tunnelton, Bartlettsville, Vallonia, Williams, Avoca,
Pleasant View, Spring Mill State Park, Silverville, and Owensburg.
This includes Interstate 65 between mile markers 37 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3875 8673 3905 8678 3882 8570 3882 8575
3881 8579 3873 8587 3876 8591 3875 8591
3876 8596 3875 8598 3877 8598 3876 8603
3878 8609 3876 8614 3878 8620 3876 8628
3874 8629 3873 8631 3869 8631 3869 8646
TIME...MOT...LOC 2117Z 181DEG 12KT 3880 8664 3863 8593
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GM